Texas, 2004

Flash Flooding and Hail in Texas, September 23, 2004

September 23, 2004 · NWS MAF · 5 events in 2 counties and zones

An isolated severe multicell thunderstorm produced large hail and damaging thunderstorm winds as it propagated northwest across Midland County. The vicinity of Midland International Airport was hardest hit by the storm with quarter size hail and damaging winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe multicell thunderstorm produced large hail and damaging thunderstorm winds as it propagated northwest across Midland County. The vicinity of Midland International Airport was hardest hit by the storm with quarter size hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 23, 1:20 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 23, 1:20 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT THU SEP 23 2004

.SHORT TERM...
COLD FRONT INVOF PECOS RIVER WITH WEAKENING PUSH...POST FRONTAL
WINDS ON TCC/JTN PROFILER NOT IMPRESSIVE. SFC RIDGING PROGGED ON ETA
OVERNIGHT LOOKS TO BE OVERDONE EVENSO ELY WINDS WILL PREVAIL THRU
THE NIGHT. THIS WILL PUSH MSTR W INTO SE NM FAVORING LOW CLOUDS TO
DEVELOP BY SUNRISE MOST AREAS FRIDAY AM. ATMOSPHERE INVOF AND S OF
FRONT IS UNSTABLE WITH LI/S OF MINUS 3 TO 5 AND 18Z KMAF SOUNDING
SHOWS 1600 J/KG. MSAS INDICATING AXIS OF LOW LEVEL CONVERGENCE INVOF
FRONT AS WELL. ISOLD SHRA/TSRA HAVE ALREADY DEVELOPED ACRS SRN
PB/LOWER TRANS PECOS AND WITH SUFFICIENT INSOLATION CONVECTION WILL
CONTINUE TO DEVELOP...SCT POPS WARRANTED. BULK SHEAR LOOKS
INSUFFICIENT FOR ORGANIZED STORMS. PW/S NEAR 1 ACRS LOWER TRANS
PECOS SUGGEST HEAVY RAIN POSSIBLE. LEVELS ALONG RIO GRANDE CONTINUE
TO FALL BUT IT WON/T TAKE MUCH RAIN TO BRING LEVELS BACK UP. WEAK
SHRTWV ENEGRY NOTED AT 5H WILL BE ENUF TO KEEP ISOLD/SLGHT CHC POPS
FARTHER N ACRS CENTRAL PB. DWPNTS OF 55 TO 60 AND EXPECTED LOW
CLOUDS BEFORE SUNRISE WILL KEEP TEMPS UP.

.LONG TERM...
RELATIVELY COOL WEATHER WILL PERSIST OVER THE FORECAST AREA THROUGH
THE EXTENDED PERIOD. BEST INSTABILITY WILL REMAIN FOCUSED ACROSS THE
WESTERN CWA THROUGH THE WEEKEND...WHERE THE HIGHEST POPS WILL BE
KEPT. ANOTHER SHORTWAVE WILL TRANSLATE OVER THE AREA SUNDAY...WHICH
WILL BRING A SLIGHT INCREASE IN RAIN CHANCES TO THE AREA. THE NEXT
UPPER TROUGH/LOW WILL MOVE INTO THE SOUTHWESTERN U.S. BY MIDWEEK.
KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN THIRD OF
THE AREA THROUGH MIDWEEK...WHERE INSTABILITY WILL BE MAXIMIZED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  80  58  79 /  20  10  10  10
CARLSBAD NM               58  81  58  77 /  10  20  30  30
DRYDEN TX                 66  85  63  81 /  40  20  30  20
FORT STOCKTON TX          62  82  61  79 /  20  20  30  20
GUADALUPE PASS TX         55  77  56  72 /  10  20  30  30
HOBBS NM                  59  80  57  76 /  10  10  10  20
MARFA TX                  50  77  53  73 /  20  30  30  30
MIDLAND INTL AIRPORT TX   60  80  58  79 /  10  20  10  10
ODESSA TX                 61  80  58  79 /  10  20  10  10
WINK TX                   62  86  61  83 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/21
Hazardous weather outlook, Sep 23, 12:54 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT THU SEP 23 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
154 PM CDT (1254 PM MDT) THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE CENTRAL
PERMIAN BASIN INTO THE TRANS PECOS REGION THIS AFTERNOON AND EVENING.
ADDITIONAL STORMS ARE EXPECTED IN AREAS BETWEEN MARATHON...FORT
STOCKTON...SHEFFIELD...AND DRYDEN. LOCALLY HEAVY RAIN...DOWNBURST
WINDS TO 60 MPH...AND SMALL HAIL ARE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS
EVENING LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...
LOCAL STORM SPOTTER GROUPS SHOULD MONITOR THE WEATHER AND BE READY
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

In the hours before

Special weather statement, Sep 23, 6:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT THU SEP 23 2004

TXZ062-240045-
MIDLAND TX-
703 PM CDT THU SEP 23 2004

...SIGNIFICANT WEATHER ALERT FOR MIDLAND COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF VALLEY VIEW AT
701 PM CDT...MOVING WEST AT 5 MPH. THIS STORM IS RAPIDLY INTENSIFYING
AND MAY PRODUCE LOCALIZED WIND GUSTS TO 55 MPH AND SMALL HAIL OVER
CENTRAL MIDLAND COUNTY DURING THE NEXT HALF HOUR.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PLEASE MONITOR THE LATEST WEATHER INFORMATION.

The radar

The Midland/Odessa radar (KMAF), 16 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
September 23, 6:25 PM CST to 7:23 PM CST
Where
Midland County, 6 mi SE of Midland
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
31.933, -102.017

A severe multicell thunderstorm erupted over central Midland County during the early evening of the 23rd and propagated northwest over Midland International Airport. At 18:25 CST, nickel size hail and strong winds broke small limbs off trees at several residences six miles southeast of Midland. At 18:53 CST nickel to quarter size hail began to fall at the National Weather Service Forecast Office near Midland International Airport. The hail persisted for ten minutes and covered the ground. A resident on the Midland/Ector County line reported nickel size hail at 19:23 CST.

Thunderstorm Wind, Midland

When
September 23, 6:55 PM CST to 7:24 PM CST
Where
Midland County, 1 mi ESE of (Maf) Midland Intl
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.933, -102.183

Several units at a trailer home dealership suffered wind damage southeast of Midland International Airport. The Automated Surface Observation System located at the airport recorded severe thunderstorm wind gusts up to 61 MPH. A large flag pole also was broken by the winds near the intersection of Midland County Road 60 and Farm to Market Road 1788.

Hail, Ector

When
September 23, 7:23 PM CST
Where
Ector County, 5 mi ESE of Gardendale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.967, -102.333

A resident on the Ector/Midland County line reported nickel size hail.

Flash Flood, Midland

When
September 23, 7:40 PM CST to 9:00 PM CST
Where
Midland County, 2 mi WSW of Greenwood
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Storm spotters reported high water flowing over several county and farm to market roads between Interstate 20 and Greenwood.

Flash Flood, Midland

When
September 23, 7:55 PM CST to 9:30 PM CST
Where
Midland County, 1 mi S of (Maf) Midland Intl
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

National Weather Service employees encountered half a foot of running water over the Interstate 20 service road on the south side of Midland International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422624, 5422625, 5422623, 5422626, 5422622.